Funnel Cloud, Green Lake
- When
- July 1, 6:20 PM CST
- Where
- Green Lake County, Berlin
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.800, -89.045 (the zone’s center; the record gives no point)
A broken line of severe storms developed during the evening hours of July 1st as a cold front headed southeast through south-central and southeast Wisconsin. The atmosphere became very unstable during the afternoon as temperatures reached the lower 90s with dew points in the upper 60s.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A broken line of severe storms developed during the evening hours of July 1st as a cold front headed southeast through south-central and southeast Wisconsin. The atmosphere became very unstable during the afternoon as temperatures reached the lower 90s with dew points in the upper 60s. These storms produced large hail (golf ball size near Marquette in Green Lake Co.) and areas of wind damage as they headed across Sauk, Marquette, Green Lake, Columbia, and Fond du Lac counties. Primarily tree damage was reported across these counties in addition to a destroyed barn at a location 1 mile north of Rosendale (Fond du Lac Co.). Two reports of funnel clouds were also noted; one being in Berlin (Green Lake Co.) at 1820CST and the other in Dundee (Fond du Lac Co.) at 1950CST. The thunderstorms diminished in intensity after sunset as instability subsided.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 1, 2:00 PM CST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CDT SAT JUL 1 2006 .DISCUSSION...FORECAST EMPHASIS ON FIRST PERIOD THREAT OF CONVECTION WITH RETURNING CONVECTION SUNDAY THROUGH MONDAY. BREAKS IN MID LAYER CLOUDS ALLOWED BREEZY WINDS TO MIX DOWN TO THE SURFACE...CARRYING DRIER AIR TO THE SURFACE...KEEPING SFC DEWPTS SOMEWHAT IN CHECK. 18Z SOUNDING FROM KDVN HAS INCREDIBLE DRYING BELOW 700KPA WITH A CIN OF OVER 400 J. MODIFIED SOUNDING TO LATE AFTN/EVE DEWPTS REVEALS CIN DROPPING TO 200 J. BUFKIT RUC SOUNDING FOR KMSN THIS EVENING SHOWS ELEVATED CIN DROPPING TO LESS THAN 50 JOULES AS ENHANCED FORCING SHIFTS THRU AROUND 03Z. THINKING THAT GFS OVERDOING QPF ACRS SRN WI OVERNIGHT...AS UPSTREAM DEWPTS LESS THAN 10C. TAIL END OF LOW LEVEL JET LINGERING OVER SERN WI THRU 06Z WITH WEAKENING THETA-E RIDGE. HENCE ENUF FORCING ASSOCD WITH MESOSCALE CONVECTIVE VORTEX NOW IN SWRN MN AND LOWERING OF CAP TO GO WITH SCT OR LOW END LKLY WORDING IN MY SOUTH. WL WAIT TO MAKE DECISION AT LAST MINUTE. WITH FREEZING LEVELS REMAINING QUITE HIGH THINK MAIN SVR THREAT IF ANY WL BE STRONG WINDS. DOWNDRAFT CAPE EXCEEDING 1000 J EXPCD THIS EVENING WITH STEEP LAPSE RATES. BOTH GFS AND NAM-WRF IN AGREEMENT ON WEAKENING SFC BOUNDARY LINGERING ACRS SRN WI/NRN IL AREA ON SUN. FORCING WEAK AND EXPC DEWPTS MAINLY IN THE MID 60S STILL WL RESULT IN CAPE EXCEEDING 1000 J/KG IN MY SOUTHERN AREAS. HENCE WORTH KEEPING SML POPS GOING MAINLY SUN AFTN CLOSER TO THE LINGERING WEAK BOUNDARY. LOW LEVEL JET BEGINS TO INCREASE SUN NGT INTO EARLY MONDAY WITH SECONDARY SHORT WAVE ASSOCD WITH RIGHT ENTRANCE REGION MON EVE...HENCE NEED TO CONT CHC POPS SUN INTO MON. LATEST GFS SHOWING SLIGHTLY MORE INSTABILITY AND LOW LEVEL MOISTURE ON TUE BUT WL HOLD OFF ON INTRODUCING POPS AT THIS POINT AND WAIT FOR MORE CONSISTENCY. FOR EXTENDED PERIOD BEGINNING TUE NGT...STATUS QUO IN EFFECT AS MOST EXTENDED GUIDANCE HAS LONG WAVE TROFING ACRS GTLAKES FILLING AND SUCCUMBING TO LARGE SCALE RIDGING BY MIDDLE OF NEXT WEEK ACRS NRN CONUS. GFS ENSEMBLE MEMBERS AT BOTH 500 AND 700KPA IN GOOD AGREEMENT FOR FIRST FEW DAYS OF EXTENDED PERIOD WITH MORE VARIABILITY BUT GENERAL AGREEMENT ON PATTERN CHANGE TAKING PLACE DURING THE WEEK. HENCE LARGE SCALE RIDGING SETS UP ON TUE AND LINGERS THRU THE END OF THE WEEK. SOME CONCERN FOR INSTABILITY SHOWERS TUE AND WED BUT GFS SOUNDINGS SHOW AIR MASS TO BE QUITE DRY WITH NO CAPE. RIDGING SUPPRESSES BAROCLINIC ZONE SOUTHWARD SO DRY FOR EXTENDED PD AT THIS TIME...WITH PLENTY OF LOWER SKY GRID NUMBERS. && .MKX WATCHES/WARNINGS/ADVISORIES...NONE. && MBK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 109 PM CDT SAT JUL 1 2006 WIZ046-047-051-052-056>060-062>072-020900- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 109 PM CDT SAT JUL 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY LATE THIS AFTERNOON AND TONIGHT OVER ALL OF SOUTHERN WISCONSIN. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT OVER ALL OF SOUTHERN WISCONSIN. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. LMZ643>646-665-020900- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 109 PM CDT SAT JUL 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SMALL CRAFT ADVISORIES ARE IN EFFECT INTO EARLY EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY LATE THIS AFTERNOON AND TONIGHT OVER ALL OF SOUTHERN WISCONSIN. LARGE HAIL AND HIGH WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT. LARGE HAIL AND HIGH WINDS ARE POSSIBLE. GEHRING
The Milwaukee radar (KMKX), 101 km away, was scanning. The volume nearest the first event began at 00:45 UTC.
7 hail, 6 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Trees down.
Trees and power lines down.
Severe wind gusts destroyed a barn, and toppled nearby trees and power lines.
Trees down.
Trees down.
Trees down.
About 300 trees were damaged or detroyed by the hail at a tree nusury 3 miles east of Ripon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519506, 5519513, 5519504, 5519505, 5519511, 5519510, 5519507, 5519509, 5519508, 5519514, 5519512, 5519515, 5519578, 5519516, 5519517.